MAUDE Adverse Event Report: BECTON, DICKINSON & CO. (SPARKS) BD PHOENIX¿ SMIC/ID-101; SYSTEM, TEST, AUTOMATED ANTIMICROBIAL SUSCEPTIBILITY, SHORT INCUBATION

BECTON, DICKINSON & CO. (SPARKS) BD PHOENIX¿ SMIC/ID-101; SYSTEM, TEST, AUTOMATED ANTIMICROBIAL SUSCEPTIBILITY, SHORT INCUBATION
Model Number 448802
Medical Device Problem Code Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/19/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A device evaluation and/or device history review is anticipated but is not complete.Upon completion, a supplemental report will be filed.
 
Event or Problem Description
It was reported that while using bd phoenix¿ smic/id-101 misidentification occurred while running panel.The following information was provided by the initial reporter: "customer is reporting misidentification when running panel 448802, lot 2074478.Customer stated that specimen was set upwith optochin disc and the result was positive.They sent the specimen to arup for definitive id using the maldi and the result was strep pneumoniae.They will be sending the isolate for investigation.Hazard, injury or erroneous results details did erroneous results occur? yes if yes¿detailed erroneous results (include # of errors and type): 1.What result did the customer obtain from the bd product? strep mitis 2.What result was the customer expecting to obtain (if different from the obtained result) strep pneumoniae 3.Was this a qc, validation, or proficiency test? clinical specimen 4.Was patient treatment changed as a consequence of the issue with results? no, customer stated, "reported as gram positive organism, with added comment of, ¿isolate sent to reference laboratory for definitive id and susceptibility testing.¿ 5.Did the patient suffer any adverse medical consequences as a result of the change in treatment? no".
 
Event or Problem Description
It was reported that while using bd phoenix¿ smic/id-101 misidentification occurred while running panel.The following information was provided by the initial reporter: "customer is reporting misidentification when running panel 448802, lot 2074478.Customer stated that specimen was set upwith optochin disc and the result was positive.They sent the specimen to arup for definitive id using the maldi and the result was strep pneumoniae.They will be sending the isolate for investigation.Hazard, injury or erroneous results details did erroneous results occur? yes if yes¿detailed erroneous results (include # of errors and type): 1.What result did the customer obtain from the bd product? strep mitis.2.What result was the customer expecting to obtain (if different from the obtained result) strep pneumoniae.3.Was this a qc, validation, or proficiency test? clinical specimen.4.Was patient treatment changed as a consequence of the issue with results? no, customer stated, "reported as gram positive organism, with added comment of, ¿isolate sent to reference laboratory for definitive id and susceptibility testing.¿ 5.Did the patient suffer any adverse medical consequences as a result of the change in treatment? no.".
 
Additional Manufacturer Narrative
H.6 investigation summary: this complaint is not confirmed.This complaint is for misidentification of streptococcus pneumoniae a49619 identified as streptococcus mitis when using phoenix panel smic/id 101 (448802) batch number 2074478.To investigate, three (3) retention panels from the complaint batch 2074478 were tested using qc isolate s.Pneumoniae (a49619) and evaluated for identification results.During investigation, all four panels identified correctly as s.Pneumoniae.Therefore, this complaint is not confirmed.A review of quality notifications revealed no quality notifications generated on the complaint batches.A review of complaints revealed two additional complaints on the complaint batch, one of which is related to this defect.Complaint trending was performed and no trends were identified associated with this defect.Bd id/ast plant quality will continue to monitor for trends and take action as necessary.Please continue to communicate any additional concerns.Bd encourages you to consider the following parameters to optimize results within your laboratory.Qc testing should only be performed on 2nd pass subcultures and avoid using colonies that have been sub-cultured multiple times isolated colonies are to be used for inoculation and carefully check purity plates to ensure the inoculum consisted of one isolate type optimum performance comes from using fresh 18-24 hour, well-isolated colonies ensure proper, sufficient inoculum density.¿ allow bubbles to dissipate after vortexing.¿ properly calibrate the bd phoenixspec¿ nephelometer with in-date mcfarland calibration standards.¿ use swabs with minimal fiber shed.¿ make the proper inoculum density for the inoculum system setting (i.E., if preparing a 0.25 mcfarland inoculum, ensure that the system is set to 0.5 inoculum mode).Volume of id broth should be visually assessed for any obvious low fills, ensure proper incubation temperature and environment, use the correct media type as listed as acceptable for use in the user¿s manual (note - it is helpful to disclose the media type and vendor when providing the details of the complaint), handle panels by only touching the sides; touching the front or back of the panels may cause interference in the readings and lead to errors, follow user¿s manual instructions for time limits on pouring inoculated id broth into the panel and placing the panel into the instrument; extended periods of time outside of the stated limitations may yield errors.

Brand Name
BD PHOENIX¿ SMIC/ID-101
Common Device Name
SYSTEM, TEST, AUTOMATED ANTIMICROBIAL SUSCEPTIBILITY, SHORT INCUBATION
Manufacturer (Section D)
BECTON, DICKINSON & CO. (SPARKS)
7 loveton circle
sparks MD 21152
Manufacturer (Section G)
BECTON, DICKINSON & CO. (SPARKS)
7 loveton circle
sparks MD 21152
Manufacturer Contact
phillip emmert
9450 south state street
sandy, UT 84070
8015296192
MDR Report Key15674510
Report Number1119779-2022-01338
Device Sequence Number6406996
Product Code LON
UDI-Device Identifier30382904488025
UDI-Public30382904488025
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K051692
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 01/13/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Expiration Date03/21/2023
Device Model Number448802
Device Catalogue Number448802
Device Lot Number2074478
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/03/2022
Supplement Date Received by Manufacturer01/13/2023
Initial Report FDA Received Date10/26/2022
Supplement Report FDA Received Date02/04/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured07/27/2017
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown